South Dakota, 2023

Hail in South Dakota, August 12, 2023

August 12, 2023 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed over northern Oglala Lakota County during the late evening, producing large hail in the Sharps Corner area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northern Oglala Lakota County during the late evening, producing large hail in the Sharps Corner area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 9:16 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 12, 9:16 PM MST, 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1016 PM MDT Sat Aug 12 2023

.DISCUSSION...(This Evening Through Saturday)
Issued at 120 PM MDT Sat Aug 12 2023

Most recent Water Vapor and upper air analysis shows northwest
flow over our region, with an upper low over Ontario and mild
ridging over the West coast. At the surface, low pressure
associated with an approaching shortwave sits over the MT/WY
border, and a surface high east of the forecast area. Partly
cloudy skies this afternoon with light winds out of the south and
temperatures in the 90s. Radar is showing some showers/storms just
starting to develop off the northern and central hills.

Storms are expected to develop and move east southeast off of the
hills this afternoon and evening. ML Cape values in the 500-1000
J/kg range this afternoon over the affected area, with steep lapse
rates and 35-45kt bulk shear will support supercell development
through this evening. An isolated severe storm or two will be
possible with hail and strong winds being the main threats. Later
in the evening and overnight as the frontal boundary approaches,
more widespread showers/storms are expected over the region,
however as we lose energy, chances for severe will be low after
early this evening.

Sunday will be much cooler, with highs only in the 60s and 70s.
Tighter pressure gradient behind the front will result in brisk
northwest winds, with gusts to 40 mph or more likely across a good
portion of the western SD plains. Compact upper trough moving across
the northern Plains will continue to bring chances for showers and
possibly a few thundershowers through much of the day. Winds and
showers will dissipate by early evening in most areas.

Looking ahead into next week, dry conditions are expected Monday
and Tuesday with a warming trend as the upper ridge builds over
the western CONUS. Highs reach back into the upper 80s and low 90s
by Tuesday. Later Wednesday into Thursday, another wave looks to
swing down through Canada into the Dakotas, bringing another
chance for precipitation in the region. Still some uncertainty on
precipitation chances mid week though, as models differ on the
track of the wave, and precipitation may stay to the north of our
region.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1015 PM MDT Sat Aug 12 2023

Thunderstorms will push SE across scentral SD late this evening.
A cold front will move across the area late tonight, with gusty
northwest winds to around 35 kts. There is potential for stratus
to develop behind the front over northeastern Wyoming and
northwestern South Dakota with MVFR/local IFR ceilings. Scattered
showers can also be expected across NW SD through morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...JC
Hazardous weather outlook, Aug 12, 1:24 AM MST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
224 AM MDT Sat Aug 12 2023

SDZ002-013-014-026>032-041>044-046-047-049-072>074-131300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
224 AM MDT Sat Aug 12 2023 /324 AM CDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday. Severe thunderstorms
are not expected at this time. On Sunday, northwest winds will
gust up to 45 mph on the plains of western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024-025-WYZ054>058-071-131300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
224 AM MDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday. Severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 12, 8:01 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1001 PM CDT Sat Aug 12 2023

SDZ046-047-049-130345-
Todd SD-Tripp SD-Mellette SD-
1001 PM CDT Sat Aug 12 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TODD...WEST CENTRAL
TRIPP AND SOUTHEASTERN MELLETTE COUNTIES THROUGH 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Butte Creek to near Antelope.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Haystack Butte around 1005 PM CDT.
  Okreek around 1010 PM CDT.
  Hidden Timber around 1015 PM CDT.

Other locations in the path of these storms include Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4349 9995 4304 10022 4327 10072 4349 10055
TIME...MOT...LOC 0301Z 290DEG 25KT 4342 10051 4328 10063

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sherburn
Local storm report, Aug 12, 8:05 PM MST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
905 PM MDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tstm Wnd Gst     7 ESE Rosebud           43.20N 100.72W
08/12/2023  M51 mph          Todd               SD   Mesonet

&&

JC
Special weather statement, Aug 12, 8:37 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
937 PM MDT Sat Aug 12 2023

SDZ042>044-130415-
Jackson SD-Bennett SD-Oglala Lakota SD-
937 PM MDT Sat Aug 12 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES THROUGH 1015
PM MDT...

At 937 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Potato Creek to Badlands
National Park to 3 miles northwest of Lonesome Valley. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Kyle North Route Housing, Thunder Valley, Lonesome Valley,
  Rockyford, and southern Badlands National Park around 940 PM MDT.
  Kyle, Potato Creek, and Sharps Corner around 945 PM MDT.

Other locations in the path of these storms include Snake Butte and
northern Yellow Bear Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4346 10281 4360 10261 4369 10242 4369 10218
      4370 10211 4369 10211 4369 10206 4372 10201
      4373 10154 4332 10171 4320 10211
TIME...MOT...LOC 0337Z 291DEG 26KT 4355 10214 4349 10234 4345 10256

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sherburn
Special weather statement, Aug 12, 8:44 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1044 PM CDT Sat Aug 12 2023

SDZ049-130430-
Tripp SD-
1044 PM CDT Sat Aug 12 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN TRIPP COUNTY THROUGH
1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Ideal to 4 miles southwest
of Ideal South Housing to 3 miles southeast of Clearfield. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Winner, Colome, Ideal South Housing, and Dog Ear Lake around 1050
  PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 9970 4309 10015 4354 9998 4354 9962
      4350 9962 4350 9954 4309 9953 4299 9954
TIME...MOT...LOC 0344Z 277DEG 37KT 4348 9987 4331 9990 4314 9997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sherburn
Special weather statement, Aug 12, 9:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1017 PM MDT Sat Aug 12 2023

SDZ042>044-130500-
Jackson SD-Bennett SD-Oglala Lakota SD-
1017 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES THROUGH 1100
PM MDT...

At 1016 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Snake Butte, or 17 miles northwest of Martin, moving
southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of eastern Oglala
Lakota, southwestern Jackson and northwestern Bennett Counties,
including the following locations... Hisle and the Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4339 10216 4350 10204 4336 10153 4322 10165
TIME...MOT...LOC 0416Z 304DEG 23KT 4338 10192

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Sherburn
Local storm report, Aug 12, 9:26 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1026 PM MDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             Sheridan Lake           43.97N 103.47W
08/12/2023  E2.00 inch       Pennington         SD   Public

&&

JC

The radar

The Rapid City radar (KUDX), 90 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 12, 9:30 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
1.75 in hail
Reported by
Public
Coordinates
43.380, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119277.